Schizophrenic Patient Suffers Psychotic Episode After Abrupt Change In Medication


This case involves a mother in her twenties who was being treated for seven years by the same psychiatrist for paranoid schizophrenia and psychosis. The patient had been stabilized on an antipsychotic for 5 years with no episodes. The treating psychiatrist then left the state, leaving the patient’s care under a new provider. In the months after the new individual took over the care of the patient, he felt that the patient was exhibiting signs of anxiety and paranoia. Without consulting the previous psychiatrist or another psychiatrist, the provider discontinued the antipsychotic with no taper and started the patient on another antipsychotic. Within one week of the medication change, the patient caused serious injuries to her child during a psychotic episode. An expert forensic psychiatrist to review the records and opine on how the care provided by the nurse practitioner could have impacted the patient’s behavior.

Question(s) For Expert Witness

  • 1. What is your experience reviewing cases involving patients with histories of paranoid schizophrenia and psychosis?
  • 2. Are you familiar with the effects of discontinuing antipsychotic medication without tapering?

Expert Witness Response E-063321

Expert-ID: E-063321

I am board certified in psychiatry and forensic psychiatry and I have been practicing psychiatry since 1996 and forensic psychiatry since 2005. I am a professor of psychiatry and neurology and I teach medical students and psychiatry residents. I am also licensed to practice and currently work in a private practice in an east coast state. I am very familiar with the effects of discontinuing antipsychotic medications and relapse of psychosis as well as switching strategies for antipsychotics and tapering schedules. I have reviewed similar cases and treated 1000+ cases of schizophrenia and related disorders.

RELATED EXPERT WITNESSES

Post Tags